Aspirin-Induced Asthma More Common Than Thought
Others dispute findings, saying risk still small
FRIDAY, Feb. 20, 2004 (HealthDayNews) -- A new study finds aspirin can trigger an asthma attack in about one in five adults with the disease.
Some people with asthma can have a severe reaction to aspirin and other common painkillers, but the extent and seriousness of the problem is controversial.
"We have found a higher than previously thought figure for sensitivity to aspirin and aspirin-related drugs in asthmatics," says co-researcher Dr. John Costello, a clinical director of medicine at King's College Hospital in London.
However, other experts say the risk is still small.
The British analysis of 21 studies of asthmatic patients revealed that 21 percent of adults and 5 percent of children with asthma could have their condition triggered by aspirin, the researchers report.
In addition, most people in the studies also had severe asthmatic reactions to common over-the-counter, nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen, naproxen and diclofenac. However, only 7 percent were sensitive to acetaminophen. Results appear in the Feb. 21 issue of the British Medical Journal.
Costello says the study identifies a "significant problem" because of the number of people who have asthma -- as many as 20 million people in the United States, according to the U.S. Centers for Disease Control and Prevention. Asthma is a chronic disease in which the airways of the body become irritated and swollen, restricting the flow of air to the lungs.
But the study results surprised Costello. "I am now going to be quoting a significantly higher figure to my asthmatic patients, in terms of their risk for aspirin-induced asthma, than I was before," he says.
"Asthmatics shouldn't be taking aspirin unless absolutely necessary," he adds. "If you have asthma and get a headache or fever, use acetaminophen instead. If you have asthma and you have an incidental illness, read the label on the drug carefully and make sure that it doesn't contain aspirin or anything like aspirin."
However, Dr. Russell B. Leftwich, an assistant clinical professor of medicine at Vanderbilt University and a spokesman for the American Academy of Allergy Asthma and Immunology, says he believes the British researchers "overestimate the frequency of aspirin sensitivity."
"It is not reasonable to assume that the subjects in those articles they collected were a representative cross-section of asthma sufferers," he says.
Dr. Rand A. Malone, another academy spokesman, adds that "in most patients, the degree of fall in lung function occurs so slowly that most people don't even know that it is happening, and the episode resolves without therapy in the vast majority of patients."
Aspirin, he says, probably does cause slight tightness in a lot of asthmatics, but clinically significant symptoms are so rare that "we have given up warning people routinely about the association."
"Breathing cold air, laughing hard or breathing secondhand smoke all cause asthmatics to feel tightness much more frequently and probably more dramatically than aspirin," Malone says.
Still, he advises that if someone notices that aspirin or ibuprofen produces feelings of tightness after taking it, that substance should be avoided in the future.
The bigger clinical issue with aspirin and NSAIDs, according to Malone, is a reaction that causes swelling of the lips and other parts of the mouth and throat. This can be life-threatening if the swelling makes it difficult to breathe.